Idaho, 2012Flooding in Idaho, January 21, 2012
January 21, 2012 · NWS PIH · 2 events in 2 counties and zones
Several thousand dollars worth of damage due to flooding from extensive rainfall during the week. In Oneida County highways 36 and 38 damaged with mud and debris.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thousand dollars worth of damage due to flooding from extensive rainfall during the week. In Oneida County highways 36 and 38 damaged with mud and debris. Old Highway 191 near Malad Summit covered with mud and debris also. In Lincoln County two rural houses flooded along with several road washouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 21, 2:23 AM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 21, 2:23 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
230 AM MST FRI JAN 20 2012
.SHORT TERM...TODAY THROUGH MONDAY NIGHT. THE LATEST SATELLITE
IMAGERY WAS SHOWING A CONSIDERABLE AMOUNT OF MOISTURE SPREADING INTO
THE NRN GREAT BASIN AHEAD OF THE NEXT INCOMING PAC TROUGH CURRENTLY
POSITIONED ALONG THE NW COAST. A WELL DEFINED SHORT-WAVE FEATURE WAS
ALSO NOTED ROTATING THROUGH THE BASE OF THE TROUGH INTO NRN
CALIFORNIA. THE REGIONAL RADAR LOOP WAS SHOWING WIDESPREAD MODERATE
PRECIPITATION RETURNS THROUGHOUT SRN IDAHO IN THIS MOIST SW FLOW.
THE MODELS INDICATE THAT AS THE NRN CALIFORNIA SHORT-WAVE SHEARS
EAST ACROSS NRN NEVADA THIS AFTERNOON...THE MOIST SW FLOW WILL BE
SHUNTED FURTHER SOUTH INTO UTAH WITH A GENERAL DECREASE IN
PRECIPITATION ACROSS SRN IDAHO LATE THIS AFTERNOON/EVENING. AT THE
SAME TIME...A SURFACE FRONT WILL TRACK ACROSS THE REGION WITH AN
INCREASING SURFACE PRESSURE GRADIENT AND WINDS THROUGHOUT THE SNAKE
RIVER PLAIN THIS AFTERNOON/EVENING. A COOLER/DRIER AIRMASS WILL ALSO
FILTER INTO THE REGION BEHIND THE FRONT THIS AFTERNOON SUPPORTING
LOWERING SNOW LEVELS INTO THE SNAKE PLAIN LATE THIS AFTERNOON. THE
UPPER TROUGH CLEARS THE REGION LATE THIS EVENING WITH SCATTERED
SHOWERS LINGERING ACROSS THE HIGHLANDS IN AN INCREASINGLY DRY NW
FLOW ALOFT. THE CURRENT SNOW WARNINGS/ADVISORIES FOR THE MOUNTAINS
STILL LOOK GOOD AS DOES THE WIND ADVISORY FOR THE SNAKE RIVER
PLAIN/ERN MAGIC VALLEY LATE THIS AFTERNOON/EVENING. THE LATEST
MESONET OBSERVATIONS ARE SHOWING SOME ISOLATED/ELEVATED GAP WINDS
EXITING THE SRN HIGHLANDS AND WE WILL HANDLE THIS WITH A SPECIAL
WEATHER STATEMENT DUE TO THE LIMITED EXTENT OF THE IMPACT REGION.
THUS NO REAL CHANGES TO THE GOING HIGHLIGHTS. THE LEADING EDGE OF A
SECOND PAC STORM SYSTEM SPREADS INTO THE REGION LATE SUNDAY
AFTERNOON/NIGHT AND CONTINUES THROUGH THE DAY MONDAY AS THE UPPER
TROUGH SWEEPS THROUGH THE REGION. HAVE RAMPED PRECIP POTENTIAL
UPWARDS FOR THIS EVENT IN GOING FORECAST ALTHOUGH SNOW TOTALS LOOK
TO FALL BELOW WARNING LEVELS AT THIS TIME. HUSTON
.LONG TERM...TUESDAY THROUGH SATURDAY. EXPECT DRY WEATHER WITH NEAR
NORMAL TEMPERATURES ON TUESDAY AS THE AREA WILL BE IN BETWEEN
SYSTEMS. THE NEXT STORM WILL ARRIVE LATE TUESDAY NIGHT OR WEDNESDAY.
MOISTURE FROM THIS SYSTEM WILL PERSIST INTO THURSDAY NIGHT WHEN A
COLD FRONT SHOULD PUSH THE PRECIPITATION SHOULD OF THE REGION. THIS
LOOKS LIKE ANOTHER WARM SYSTEM WITH ACCUMULATING SNOW LEVELS HANGING
AROUND 5000-5500 FEET. MODELS ARE KEEPING MOST OF THE PRECIPITATION
IN THE MOUNTAINS AND HIGHLANDS AT THIS POINT. LOOKS LIKE THE BEST
CHANCE FOR PRECIPITATION IN THE SNAKE PLAIN MAY BE THURSDAY WHEN THE
COLD FRONT PUSHES THROUGH THE AREA. SNOW AMOUNTS MAY NOT BE AS
IMPRESSIVE AS PREVIOUS SYSTEMS...BUT STILL RELATIVELY HEAVY. CENTRAL
MOUNTAINS COULD SEE AN ADDITIONAL 6 TO 15 INCHES WHILE THE EASTERN
HIGHLANDS COULD SEE UP TO 8 INCHES. EXPECT A BREAK ON FRIDAY AS A
SHORTWAVE RIDGE SLIDES THROUGH THE REGION. ANOTHER SHORTWAVE WILL
ARRIVE NEXT WEEKEND...RIGHT NOW LOOKS LIKE MOST OF THE PRECIPITATION
WILL BE ELEVATED. VALLE
&&
.AVIATION...ANOTHER WET SYSTEM IS MOVING THROUGH THE REGION. EXPECT
WIDESPREAD LOW CEILINGS IN THE SNAKE PLAIN AND LIFR CONDITIONS
AROUND KSUN WHILE THE RAIN/SNOW MOVES THROUGH THE AREA THIS MORNING.
EXPECT A SLOW IMPROVEMENT LATER THIS AFTERNOON AS THIS SYSTEM PULLS
AWAY FROM THE AREA. IMPROVEMENT SHOULD BE MORE NOTICEABLE TONIGHT.
WINDY CONDITIONS EXPECTED IN THE SNAKE PLAIN TODAY...NOT SO MUCH
AROUND KSUN. VALLE
&&
.HYDROLOGY...SOME LOCALIZED SHEET FLOODING HAS BEEN REPORTED IN
THE 24-48 HOURS AS RAIN IN SOME AREAS HAS FALLEN ON TOP OF SNOW OR
AT LEAST FROZEN GROUND. THE THREAT FOR THIS WILL
CONTINUE...ESPECIALLY AT MID ELEVATIONS...AS THE NEXT STORM ROLLS
THROUGH TODAY. RISING LEVELS IN SMALLER CREEKS AND
STREAMS ARE ALSO POSSIBLE WITH A COMBINATION OF SNOW MELTING AND
RAINFALL. THIS THREAT SHOULD DECREASE SIGNIFICANTLY BEGINNING
TOMORROW NIGHT AS COLDER AIR RETURNS TO EASTERN IDAHO. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM TODAY TO MIDNIGHT TONIGHT IDZ017-020-021.
WINTER STORM WARNING CONTINUES THROUGH MIDNIGHT TONIGHT ABOVE 5500
FEET FOR IDZ019-023-025.
WINTER STORM WARNING CONTINUES THROUGH MIDNIGHT TONIGHT ABOVE 5500
FEET FOR IDZ022-024.
WINTER STORM WARNING CONTINUES THROUGH MIDNIGHT TONIGHT FOR
IDZ018-031.
WINTER WEATHER ADVISORY CONTINUES THROUGH MIDNIGHT TONIGHT IDZ032.
&&
Hazardous weather outlook, Jan 21, 3:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
300 AM MST SAT JAN 21 2012
IDZ017>025-031-032-221300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
300 AM MST SAT JAN 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS HAVE BEEN POSTED FOR THE MOUNTAINS AND A WIND
ADVISORY FOR THE SNAKE RIVER PLAIN/EASTERN MAGIC VALLEY THROUGH
MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT STORM SYSTEM WILL ARRIVE SUNDAY NIGHT/MONDAY WITH A THIRD
FOLLOWING WEDNESDAY/THURSDAY. AT THIS TIME...THE SUNDAY NIGHT/MONDAY
STORM LOOKS COLD ENOUGH TO BE MOSTLY SNOW ACROSS THE REGION BUT
ACCUMULATIONS ARE EXPECTED TO FALL BELOW WARNING LEVELS...GENERALLY
5-10 INCHES IN THE MOUNTAINS AND 1-2 INCHES IN THE SNAKE PLAIN/MAGIC
VALLEY. TEMPERATURES WARM AGAIN FOR THE THIRD SYSTEM WITH SNOW
LEVELS GENERALLY RUNNING SOMEWHERE IN THE NEIGHBORHOOD OF 5500 FEET
MSL.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Jan 21, 5:24 AM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
524 AM MST SAT JAN 21 2012
IDZ017-020>022-212200-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS...MALAD CITY...OAKLEY...ROCKLAND
524 AM MST SAT JAN 21 2012
...NUISANCE FLOODING POTENTIAL...
A QUARTER TO THREE-QUARTERS OF AN INCH OF LIQUID PRECIPITATION
FELL ON FROZEN GROUND WITHIN THE SNAKE RIVER PLAIN...EASTERN MAGIC
VALLEY...AND LOWER VALLEYS OF THE SOUTH CENTRAL HIGHLANDS
OVERNIGHT. ALTHOUGH MAIN STEM RIVERS HAVE ONLY SHOWN MINOR
RISES...LOW LYING AREAS AND AGRICULTURE LANDS MAY EXPERIENCE
CONSIDERABLE PONDING OF WATER. IN ADDITION...HOME AND BUSINESS
OWNERS MAY WANT TO INSPECT WINDOW WELLS AND CELLARS FOR POTENTIAL
NUISANCE FLOODING AND TAKE APPROPRIATE ACTION TO MITIGATE THE
IMPACT UNTIL TEMPERATURES FALL BELOW FREEZING TONIGHT.
Flood, Oneida
- When
- January 21, 6:00 AM MST to 11:00 PM MST
- Where
- Oneida County, Holbrook to 5 mi SE of Malad
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $8,000
- Reported by
- County Official
- Coordinates
- 42.170, -112.650
Several thousand dollars worth of damage due to flooding from extensive rainfall during the week. In Oneida County highways 36 and 38 damaged with mud and debris. Old Highway 191 near Malad Summit covered with mud and debris also.
Flood, Lincoln
- When
- January 21, 6:00 AM MST to 11:00 PM MST
- Where
- Lincoln County, 6 mi W of Shoshone to 18 mi S of Owinza
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $38,000
- Reported by
- Emergency Manager
- Coordinates
- 42.930, -114.519
Several thousand dollars worth of damage due to flooding from extensive rainfall during the week. In Lincoln County two rural houses flooded along with several road washouts. Much of 420N washed out along with 720N 825 E and several BLM roads. Several roads damaged in the city of Shoshone.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
- Dust Storm and High Wind in Arizona, January 21, 20121 injured · 62 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361861, 361864.